Psychiatric Side Effects of Acomplia
Have you heard of the weight loss drug known as Acomplia, which has been withdrawn from the market for safety reasons? While it might have had positive effects for people who needed to lose a lot of weight, it was like so many other prescription diet pills that are on the market today: it came with the risk of intense side effects, some of which were more serious than others. In fact, this particular diet pill was capable of causing unpleasant psychiatric side effects.
To learn more about Acomplia, and the psychiatric side effects of Acomplia, continue reading. And, remember, if you are thinking about taking a prescription diet pill to lose weight, you need to talk to your doctor first, and really be upfront about any health conditions, including mental health conditions, that you have been diagnosed with, as well as any medications and supplements that you are currently taking. That way, after taking that information into consideration, and evaluating your health and your weight, your physician will be able to determine if a diet pill, including one like Acomplia, would be right for you.
What Was Acomplia?
Acomplia was a weight loss medication containing rimonabant. It was designed to be used together with exercise and diet to reduce weight in patients who were either obese, overweight or who had other risk factors like diabetes.
The rimonabant substance in Acomplia acts by blocking cannabinoid type 1 receptor found in the nervous system thus helping the user lose weight through reduction of food intake.
The Problem with This Diet Pill: An Intro to the Psychiatric Side Effects of Acomplia
Acomplia diet pills had been appraised by the National Institute for Health and Clinical Excellence and had been authorized for use in the European Union since 2006. It was also marketed in 18 member states of the European Union. However, due to its psychiatric side effects, Acomplia had not been approved as a weight loss medication in U.S.
One of the psychiatric side effects of this diet pill was that it could cause depression in its users. An ongoing review by several medical organizations revealed that the drug had in the past caused depression to many patients immediately after they started using the drug.
For this reason, most medical agencies recommended that anyone using Acomplia should consult with qualified health professionals in order to learn more about the drug before using it. Also, information about the ability of Acomplia to cause depression was normally reflected in the drug’s product information. Furthermore, doctors were advised against prescribing Acomplia to patients with pre-existing psychiatric conditions.
More About the Psychiatric Side Effects of Acomplia
In addition to depression, it was believed that Acomplia diet pills can cause memory lapse and suicidal thoughts to its users. And, according to HealthDay, researchers have been able to determine what might be the cause of the psychiatric side effects of Acomplia.
Research had revealed that there is a receptor in the brain called TRPVI, which is responsible for controlling long term depression, learning and memory. Large doses of the medicine block the receptor thus leading to suicidal thoughts and memory lapses. The findings were backed by a recent trial, STRADIVARIUS, which revealed that more than 40% of people who used the medicine developed psychiatric problems that ultimately led to the death of some patients. For this reason, the European Medicines Agency recommended suspension of the marketing authorization of the drug from the companies that manufactured the drug.
Also, evidence of a research conducted by Sanofi-Aventis, the company that manufactured Acomplia, revealed that the drug could cause:
- Sleep disorders
How Many People Are Affected by the Psychiatric Side Effects of Acomplia?
Approximately one in every hundred patients reported an increase in these side effects after they had used the drug and by 2007, a total of 921 cases of adverse reactions to the medicine had been reported.
The other psychiatric side effect of Acomplia was that it could cause disorders of the nervous system, which may in turn lead to disorders like mood swings and irritability. Subsequently, people who had a history of mental health disorders were advised against taking the medicine or to inform their doctors of this before taking the medicine.
Even though there is little information on the safety of Acomplia on people who suffer from diseases like epilepsy, it is believed that the drug can have a side effect on such people and should therefore be prescribed with caution in these instances. Lastly, the medicine is believed to also cause hallucinations, hypertension and insomnia.
There Are Other Options Out There!
The good news is that Acomplia was withdrawn from the market because of its many unwanted side effects.
After learning about the side effects that are associated with Acomplia, you might feel discouraged because this is yet another diet pill that caused a variety of unwanted adverse effects. But, don’t lose hope.
If you want to avoid the psychiatric side effects of products like Acomplia, you can simply take a different route towards your weight loss goals. In addition to dieting and exercising, you can talk to your doctor about the many other diet pill options on the market that might be a better match for you. Plus, you can even discuss weight loss procedures if you need to lose a lot of weight right away to get your health on track. Or, you could instead look into the many weight management supplements that are available over the counter to support your weight loss efforts.
Bottom line: Acomplia came with the risk of serious psychological side effects, so it might not be worth taking products like it just to lose some weight. Talk to your doctor about other options instead.